Tennessee, 2009

Tornadoes and Hail in Tennessee, March 27 to 28, 2009

March 27 to 28, 2009 · NWS OHX · 31 events in 11 counties and zones

Ahead of an approaching cold front, severe thunderstorms developed across the western half of middle Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.5 million
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Ahead of an approaching cold front, severe thunderstorms developed across the western half of middle Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 2:35 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 2:35 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT FRI MAR 27 2009

.DISCUSSION...
AFTER THE BRIEF REPRIEVE WE HAVE EXPERIENCED THIS AFTERNOON...THE
MAIN WEATHER MAKER FOR THIS WEEKEND WILL BEGIN AFFECTING MIDDLE
TENNESSEE LATER TONIGHT...WITH THE MAIN COLD FRONT MOVING ACROSS
THE STATE ON SATURDAY.

SPC HAS MID STATE OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER
IN WHICH IT IS MENTIONED THAT THE POTENTIAL FOR A SIGNIFICANT
SEVERE WEATHER OUTBREAK THAT COULD BECOME SIGNIFICANTLY
WIDESPREAD... BETWEEN THE MS RIVER AND THE APPALACHIANS ON
SATURDAY. BY SATURDAY ALSO...THE ATMOSPHERIC MODELS PLACE A DEEP
SURFACE LOW JUST TO OUR WEST...IN THE VICINITY OF SOUTHERN
MISSOURI/NORTHERN ARKANSAS.

IN LEANING TOWARD A CONSENSUS SOLUTION OF THE NAM/ECMWF...SEVERAL SCENARIOS
COULD PLAY OUT. THIS COULD MAINLY BE A RAIN EVENT OR ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS EVENT WITH THESE SEVERE THUNDERSTORMS HAVING THE
POTENTIAL OF PRODUCING ISOLATED TORNADOES. MODEL SOUNDINGS SHOWING BEST
TIME FOR THE POTENTIAL OF SEVERE WEATHER ACROSS THE MID STATE BETWEEN 10 AM
AND 4 PM...ESPECIALLY ACROSS SOUTHEAST MIDDLE TENNESSEE.

ACTUAL SPEED OF COLD FRONTAL MOVEMENT WILL BE A MAJOR PLAYER ALSO.
SLOWS DOWN...BREAKS IN CLOUD COVERAGE OCCURS...ATMOSPHERE BECOMES
INCREASING UNSTABLE...AND THUS THE STRONG TO SEVERE THUNDERSTORMS
DEVELOP. SPEEDS UP...CHANCES DECREASE FOR SEVERE ACTIVITY AS IT
MOVES THROUGH THE STATE MAINLY DURING THE MORNING HOURS.

SO THE BOTTOM LINE...BELIEVE WE COULD HAVE A COUPLE OF WAVES OF
SHOWERS AND THUNDERSTORMS STARTING LATE TONIGHT AND INTO
SATURDAY...WITH THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT
ACROSS SOUTHEAST MIDDLE TENNESSEE.

WE ARE ALSO EXPECTING HEAVY RAINFALL ALONG AND SOUTH OF INTERSTATE
40 TONIGHT THROUGH 00Z SUNDAY...ACROSS AREAS THAT HAVE ALREADY RECEIVED
RAINFALL OVER THE PAST FEW DAYS AND THUS...WE HAVE ISSUED A FLASH
FLOOD WATCH VALID UNTIL 12Z SUN. REASON THE EXTENSION TO 12Z SUN IS FOR
RAINFALL RUNOFF IMPLICATIONS TO SEVERAL RIVER BASINS AND ADDITIONAL RISES
POSSIBLE OVER THE WEEKEND.

THE ACTUAL COLD FRONT WILL PASS THROUGH AROUND 00Z SUNDAY...USHERING
THE POTENTIAL CHANCE OF SEVERE WEATHER TO THE EAST OF CWA. A DRY
WEDGE IS EXPECTED TO PUSH IN BEHIND THE FRONT...ALTHOUGH WE WILL
SEE A CONSIDERABLE AMOUNT OF OCCLUDED FRONTAL MOISTURE AS THE
UPPER TROUGH SWINGS THROUGH ON SUNDAY.

FOLLOWING A BRIEF SHOT OF COOLER AIR AND HIGH PRESSURE...THE NEXT
COLD FRONT WILL BRING SHOWERS TO THE MID STATE MONDAY NIGHT AND
SHOWERS AND THUNDERSTORMS TO THE MID STATE ON TUESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      55  68  44  53 / 100 100  30  10
CLARKSVILLE    53  67  41  52 / 100 100  30  10
CROSSVILLE     52  64  41  47 / 100 100  30  10
COLUMBIA       57  69  43  55 / 100 100  30  10
LAWRENCEBURG   58  69  42  55 / 100 100  30  10
WAVERLY        54  67  41  54 / 100 100  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034-
056>066-075-077>080-093>095.

&&

31/JBW
Hazardous weather outlook, Mar 27, 12:40 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT FRI MAR 27 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-281015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
140 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
GUSTY WINDS AND SMALL HAIL MAY OCCUR...BUT SEVERE WEATHER IS NOT
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING PERIODS OF
SHOWERS AND THUNDERSTORMS STARTING EARLY SATURDAY MORNING. AS
CONDITIONS BECOME INCREASINGLY UNSTABLE THROUGH THE MORNING...A
SLIGHT RISK FOR SEVERE WEATHER WILL DEVELOP. ANY STORMS THAT BECOME
SEVERE MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE MID
STATE WILL BE FROM 10 AM AND 4 PM SATURDAY. ALTHOUGH SEVERE WEATHER
COULD OCCUR ANYWHERE ACROSS MIDDLE TENNESSEE...THE GREATEST THREAT
AREA WILL BE SOUTHEAST OF NASHVILLE DURING THE MIDDAY AND EARLY
AFTERNOON HOURS. THIS INCLUDES SHELBYVILLE...MANCHESTER AND
MCMINNVILLE.

IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR.
MANY CREEKS...STREAMS AND RIVERS ARE ALREADY RUNNING
HIGH...ESPECIALLY IN AREAS SOUTH OF INTERSTATE 40. ADDITIONAL HEAVY
RAINFALL COULD CAUSE FLOODING. HEAVY DOWNPOURS FROM THE
THUNDERSTORMS MAY ALSO CAUSE LOCALIZED FLASH FLOODING...PARTICULARLY
WHERE THE GROUND IS ALREADY SATURATED.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE MID STATE BY SATURDAY
EVENING AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED ON SATURDAY.

13

The radar

The Nashville radar (KOHX), 92 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

19 hail, 7 funnel cloud, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Maury

When
March 27, 5:24 PM CST
Where
Maury County, 0.56 mi W of Cross Bridges
Measured
1.75 in hail
Reported by
Public
Coordinates
35.620, -87.230

Golfball size hail was reported.

Hail, Stewart

When
March 28, 3:15 PM CST
Where
Stewart County, 0.56 mi W of Dover
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.480, -87.840

Stewart County Sheriff reported penny size hail.

Hail, Cheatham

When
March 28, 3:20 PM CST
Where
Cheatham County, 1.38 mi S of Lockertsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -87.120

Spotter reported quarter size hail northwest of Ashland City.

Hail, Williamson

When
March 28, 3:20 PM CST
Where
Williamson County, 2.15 mi NNW of New Hope
Measured
0.88 in hail
Reported by
Public
Coordinates
36.050, -87.160

CoCoRAHS Observer reported nickel size hail.

Hail, Cheatham

When
March 28, 3:40 PM CST
Where
Cheatham County, 2.35 mi NNE of Greenbrier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.310, -87.100

Quarter size hail reported near Ashland City.

Hail, Cheatham

When
March 28, 3:45 PM CST
Where
Cheatham County, 1.38 mi S of Lockertsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.330, -87.120

Spotter reported quarter size hail northwest of Ashland City.

Funnel Cloud, Montgomery

When
March 28, 3:53 PM CST
Where
Montgomery County, 0.89 mi SE of Clarksville Arpt
Reported by
Trained Spotter
Coordinates
36.610, -87.410

Funnel Cloud was spotted northwest of Clarksville near Fort Campbell.

Hail, Montgomery

When
March 28, 3:55 PM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.560, -87.350

Penny size hail reported in Clarksville.

Hail, Montgomery

When
March 28, 3:55 PM CST
Where
Montgomery County, 2.77 mi W of St Bethlehem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.580, -87.350

Nickel size hail was reported in Clarksville.

Hail, Dickson

When
March 28, 3:56 PM CST
Where
Dickson County, 2.07 mi S of Dickson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.050, -87.380

Spotter reported one inch hail.

Funnel Cloud, Montgomery

When
March 28, 4:01 PM CST
Where
Montgomery County, 1.8 mi WSW of Park Lane
Reported by
Law Enforcement
Coordinates
36.560, -87.460

Funnel Cloud was reported by Montgomery County Sheriff near Woodlawn.

Hail, Montgomery

When
March 28, 4:01 PM CST
Where
Montgomery County, 1.8 mi WSW of Park Lane
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.560, -87.460

Nickel size hail was reported near Woodlawn.

Hail, Montgomery

When
March 28, 4:05 PM CST
Where
Montgomery County, 2.07 mi N of Clarksville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.560, -87.350

Spotter reported nickel size hail in Clarksville.

Funnel Cloud, Montgomery

When
March 28, 4:15 PM CST
Where
Montgomery County, Clarksville
Reported by
Newspaper
Coordinates
36.530, -87.350

A funnel cloud was reported.

Funnel Cloud, Cheatham

When
March 28, 4:20 PM CST
Where
Cheatham County, Kingston Spgs
Reported by
Newspaper
Coordinates
36.100, -87.120

A funnel cloud was reported.

Funnel Cloud, Williamson

When
March 28, 4:27 PM CST
Where
Williamson County, Fairview
Reported by
Trained Spotter
Coordinates
35.980, -87.120

Spotter reported a funnel cloud near Highway 100 near Fairview.

Funnel Cloud, Maury

When
March 28, 4:30 PM CST
Where
Maury County, Spring Hill
Reported by
Newspaper
Coordinates
35.750, -86.930

A funnel cloud was reported.

Funnel Cloud, Maury

When
March 28, 4:30 PM CST
Where
Maury County, Columbia
Reported by
Newspaper
Coordinates
35.620, -87.050

A funnel cloud was reported.

Hail, Williamson

When
March 28, 4:33 PM CST
Where
Williamson County, Kingfield
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
35.920, -87.050

Amatuer radio reported penny size hail near Fernvale southeast of Fairview.

Hail, Williamson

When
March 28, 4:34 PM CST
Where
Williamson County, Kingfield
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
35.920, -87.050

Ping pong size hail was reported in the Fernvale Community southeast of Fairview.

Tornado, Cheatham

When
March 28, 4:38 PM CST to 4:47 PM CST
Where
Cheatham County, 2 mi NE of Ashland City to 8 mi NE of Ashland City
Rating
EF1
Path length
5 mi
Path width
100 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
36.300, -87.045

Tornado began along State Highway 249, about two miles northeast of Ashland City, and continued for five miles along Highway 249 to just north of Mount Zion. Numerous hardwood trees were either snapped off or were completely uprooted along the path, one modular home was destroyed on Rob Newman Road, and three other homes were significantly damaged on Bearwallow Road and Bennett Road. Winds were estimated at around 100 mph.

Hail, Davidson

When
March 28, 4:42 PM CST
Where
Davidson County, 0.56 mi W of Bellevue
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.070, -86.940

Quarter size hail was reported.

Hail, Giles

When
March 28, 4:45 PM CST
Where
Giles County, 1.13 mi E of Berea
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.270, -86.950

Nickel size hail was reported northeast of Pulaski.

Hail, Giles

When
March 28, 4:49 PM CST
Where
Giles County, 2.07 mi S of Diana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.250, -86.870

Spotter reported nickel size hail near Beech Hill.

Hail, Bedford

When
March 28, 5:31 PM CST
Where
Bedford County, 2.18 mi NE of Bedford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.490, -86.550

Spotter reported penny size hail near Wheel.

Hail, Sumner

When
March 28, 5:31 PM CST
Where
Sumner County, 0.69 mi N of Portland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.590, -86.520

Penny size hail was reported in Portland.

Thunderstorm Wind, Rutherford

When
March 28, 5:50 PM CST
Where
Rutherford County, 0.56 mi W of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.850, -86.430

Large trees were reported downed on a house on Old Salem Highway.

Thunderstorm Wind, Rutherford

When
March 28, 5:53 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
35.850, -86.390

Several trees were downed near downtown Murfreesboro.

Hail, Rutherford

When
March 28, 5:54 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.850, -86.390

Penny size hail was reported near Murfreesboro.

Thunderstorm Wind, Rutherford

When
March 28, 5:55 PM CST
Where
Rutherford County, 1.68 mi E of Murfreesboro
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.850, -86.390

Roof damage, signs down, and other damage to businesses reported on Memorial Drive.

Tornado, Rutherford

When
March 28, 6:00 PM CST to 6:10 PM CST
Where
Rutherford County, 1 mi E of Murfreesboro to 1.39 mi SSW of Murfreesboro Arpt
Rating
EF1
Path length
1 mi
Path width
50 yd
Property damage
$4.4 million
Reported by
NWS Storm Survey
Coordinates
35.851, -86.402

The tornado touchdown near Scott Street and caused some damage to businesses there, and continued across broad street where it caused significant damage to shops in the Jackson Heights Mall, especially a bank and a movie theater, were several people experienced minor injuries. Several vechiles in the parking lot were also damaged. The tornado also caused major damage to the Boys and Girls Club located on Jones Boulevard. Numerous trees and power lines along with minor structural damage was observed to homes north of Lokey Avenue, and there was some structural damage to businesses on Memorial Boulevard near Clark Boulevard. Maximum winds were estimated at 90 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyThe tornado archive for Tennessee, 2009Warnings in Tennessee, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158447, 158449, 158451, 158453, 158454, 158457, 158438, 158460, 158461, 158462, 158441, 158463, 158468, 159237, 159236, 158445, 159238, 159239, 158474, 158480, 158491, 158481, 158486, 158487, 158488, 158489, 158492, 158493, 158490, 158494, 158505.